Alabama, 2009

Damaging Winds in Alabama, August 5, 2009

August 5, 2009 · NWS MOB · 2 events in 1 county or zone

A thunderstorm produced high winds that downed trees on a road in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produced high winds that downed trees on a road in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 5, 2:31 PM CST, 14 minutes earlier.

Area forecast discussion, Aug 5, 2:31 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
331 PM CDT WED AUG 5 2009

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)TAKING A LOOK AT THE
CURRENT SITUATION OVER THE CONUS AND SURROUNDING AREAS...UPPER LEVEL
HIGH PRESSURE WAS ANALYZED OVER NM WITH A RIDGE STRETCHING
NNW OVER/WEST OF THE ROCKIES. A CLOSED LOW WAS ANALYZED OFF THE
CALIFORNIA COAST...WITH ANOTHER NEAR HUDSON BAY. AN UPPER TROUGH
STRETCHED SOUTH OVER EASTERN CA/CONUS...BISECTING THE UPPER RIDGE
STRETCHING EAST OVER THE GULF OF MEX FROM THE NM RIDGE. OF IMMEDIATE
INTEREST TO THE FA IS A SHORTWAVE SYSTEM MOVING OVER THE LOWER MISS
RIVER VALLEY AND WESTERN AREAS OF THE SOUTHEASTERN CONUS. THIS HAS
HELPED TOUCH OFF SCATTERED TSRA OVER THE SOUTHEASTERN HALF OF THE
FA...ROUGH ALONG AND SOUTHEAST OF I-65. ABUNDANT MOISTURE IS PRESENT
IN THE LEVELS AROUND 10K AND BELOW IS HELPING WITH THE
INSTABILITY...WITH A BAND OF BETTER MOISTURE STRETCHING FROM THE LA
GULF COAST NW OVER ATLANTA. ALSO HELPING IS AN OUTFLOW BOUNDARY
WORKING ITS WAY SOUTH OVER THE FA FROM CONVECTIVE ACTIVITY WHICH
MOVED SOUTH OVER E-RN AR/W-RN TN/N-RN MS EARLY THIS MORNING....WHICH
WAS GENERATED ALONG A STATIONARY FRONT STRETCHING FROM THE TX/OK
PANHANDLE EASTWARD TO THE MID ATLANTIC REGION.

FOR TONIGHT THROUGH THURSDAY...THE SHORTWAVE ENERGY CAUSING THE
CURRENT WEATHER WILL MOVE THROUGH ...AS MORE SHORTWAVE ENERGY MOVES
THROUGH THE NORTHERN END OF THE EASTERN TROUGH...TILTING THE UPPER
TROUGH OVER THE SOUTHEASTERN CONUS A BIT. THE UPPER LOW OFF THE
CALIFORNIA COAST ORGANIZES AND SWINGS EAST...SHIFTING THE UPPER RIDGE
OVER NM EASTWARD. AM STILL EXPECTING GULF BREEZE INDUCED ACTIVITY FOR
THURSDAY INTO THURSDAY EVENING...SO HAVE WENT ABOVE THE GFS/MAV
GUIDANCE...MORE IN LINE WITH THE NAM/MET.

THURSDAY NIGHT INTO FRIDAY NIGHT...GUIDANCE DIVERGES...WITH GFS
ADVERTISING DRIER AIR TO THE NORTH PUSHING A BIT FARTHER SOUTH AS
SURFACE HIGH PRESSURE MOVES FROM THE NORTHERN PLAINS TO THE MID
ATLANTIC REGION. AM AGAIN LEANING TOWARDS THE NAM/MET
SPECIFICS...ESPECIALLY ALONG THE COAST...AS FEEL WITH THE DRIER
NORTHERLY AIR WILL LOSE ITS PUSH AS THE DRIVING SURFACE HIGH MOVES
OVER...THEN EAST OF THE MID ATLANTIC REGION FRIDAY INTO FRIDAY NIGHT.
BOTH NAM AND GFS HAVE SOUTHERLY FLOW OVER THE SOUTHERN HALF OF THE
LAND FA...HELPING TO RE-ENFORCE THIS DECISION. THE NM UPPER RIDGE
CONTINUES TO GET PUSHED EAST AS THE WESTERN UPPER LOW...SO AM
EXPECTING TEMPS TO BE A BIT ABOVE SEASONAL FOR FRIDAY...ESPECIALLY
NORTHERN AREAS OF THE FA

.LONG TERM...SATURDAY ON...FOR THE WEEKEND...MEDIUM RANGE GUIDANCE
CONTINUES TO ADVERTISE THE UPPER RIDGE...CENTERED OVER THE
SOUTHEASTERN CONUS BY SATURDAY MORN...CONTINUING TO GET PUSHED EAST A
BIT BEFORE BECOMING CENTERED OVER THE NC/SC/GA/FL ATLANTIC COAST BY
MONDAY MORN. SURFACE HIGH PRESSURE RE-ESTABLISHES ITSELF OVER THE
NORTHERN GULF COAST...PROVIDING SOUTHERLY FLOW OVER THE AREA FOR THE
WEEKEND INTO THE EARLY PART OF THE COMING WEEK.

&&

.MARINE...A GENERAL WEST TO SOUTHWEST FLOW IS EXPECTED IN THE NEAR
TERM. HOWEVER...CONVECTION DEVELOPING OVER THE COASTAL COUNTIES
MOVING OFFSHORE WILL TEMPORARILY ALTER WINDS AND SEAS FOR THE REST OF
THIS AFTERNOON INTO TONIGHT. WINDS AND SEAS WILL BE LOCALLY HIGHER
IN AND NEAR SHOWERS AND THUNDERSTORMS. A PREDOMINATE SOUTHEASTERLY
FLOW DEVELOPS BY FRIDAY AND PERSISTS INTO EARLY NEXT WEEK AS HIGH
PRESSURE STRENGTHENS OVER THE SOUTHEAST STATES INTO THE SOUTHEAST
ATLANTIC. OUTSIDE OF CONVECTION...SEAS ARE EXPECTED TO AVERAGE
BETWEEN 1 TO 2 FT THROUGH THE PERIOD. 34/JFB

&&

.FIRE WEATHER...THE AIRMASS OVER THE AREA WILL DRY OUT SOMEWHAT...ESPECIALLY
OVER NORTHERN SECTIONS...AS A SURFACE HIGH PASSING WELL NORTH OF THE AREA
TRIES TO PUSH A WEAK FRONT TOWARDS THE NORTHERN GULF COAST TONIGHT INTO
THURSDAY NIGHT. A TEMPORARY SWITCH IN THE LOW LEVEL FLOW TO NORTHERLY WILL
OCCUR LATE THURSDAY INTO FRIDAY...BUT AS LOW LEVEL HIGH PRESSURE STRETCHING
WEST OVER THE NORTHERN GULF OF MEXICO REGAINS CONTROL...LOW LEVEL FLOW WILL
RETURN TO SOUTHERLY BY SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  94  74  93  74 /  20  30  20  20  20
PENSACOLA   75  91  76  90  76 /  20  30  20  20  20
DESTIN      76  90  76  90  77 /  20  40  20  20  20
EVERGREEN   69  93  71  94  72 /  20  30  05  20  10
WAYNESBORO  69  96  69  95  71 /  20  20  05  20  10
CAMDEN      69  94  71  97  72 /  20  10  05  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

34/16
Hazardous weather outlook, Aug 5, 10:55 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1155 AM CDT WED AUG 5 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-061700-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE
BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM-
WAYNE-PERRY-GREENE-STONE-GEORGE-
1155 AM CDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE WEST
FLORIDA PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE WEST
FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORM WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON. ATMOSPHERIC CONDITIONS SUPPORT A HIGH RISK FOR WET
MICROBURSTS THIS AFTERNOON. THIS CORRESPONDS TO A LIKELIHOOD OF WIND
GUSTS OF 35 TO 45 MPH IN THE STRONGER STORMS...WITH AN ISOLATED
SEVERE STORM ALSO POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO A THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST THROUGH THE
OUTLOOK PERIOD...WITH THE MOST LIKELY OCCURRENCE BEING IN THE
AFTERNOON HOURS. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE
GREATEST HAZARD.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED
TO BE REQUIRED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 10:42 AM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1142 AM CDT WED AUG 5 2009

MSZ079-051715-
GEORGE-
1142 AM CDT WED AUG 5 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GEORGE COUNTY...

AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BASIN...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BASIN...AGRICOLA AND MOVELLA THROUGH 1215 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...WIND
GUSTS OF 35 TO 45 MPH...AND HEAVY DOWNPOURS. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Aug 5, 12:38 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
138 PM CDT WED AUG 5 2009

FLZ002-004-051930-
COASTAL ESCAMBIA-COASTAL SANTA ROSA-
138 PM CDT WED AUG 5 2009

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA AND SANTA ROSA
COUNTIES...

AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF FERRY PASS...MOVING EAST AT
15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
FERRY PASS AND PENSACOLA REGIONAL A/P THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Local storm report, Aug 5, 2:16 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
316 PM CDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     6 NNE VALPARAISO        30.58N 86.45W
08/05/2009  M57 MPH          OKALOOSA           FL   OTHER FEDERAL

            AN EGLIN AFB WEATHER STATION AT TEST AREA C3 REPORTED A
            WIND GUST OF 57.4 MPH.

&&

JFB

The radar

The Mobile radar (KMOB), 61 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baldwin

When
August 5, 2:45 PM CST to 2:47 PM CST
Where
Baldwin County, Phillipsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.900, -87.650

Winds estimated at 60 mph downed trees near Phillipsville.

Thunderstorm Wind, Baldwin

When
August 5, 3:05 PM CST to 3:07 PM CST
Where
Baldwin County, 5 mi S of Phillipsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.828, -87.650

Winds estimated at 60 mph downed trees on a road near the Dyas Landing and Phillipsville area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195371, 195355.